Medication and Heart Failure

In 2010, a friend in the medical profession recommended I see my doctor when I described how I was feeling: fatigue, shortness of breath, lightheadedness, dizziness. I made an appointment, my doctor administered an EKG, and that began my journey with coronary artery disease.

The start of medications

An angiogram revealed two blocked arteries, one of them the left anterior descending, also known as the “widowmaker.” I had a stent installed in that artery, but the second blockage was at a Y-intersection, difficult to stent.

Following the procedure, I started on four medications: an 80 mg statin, an 81 mg baby aspirin, lisinopril, and metoprolol. The aspirin helps prevent blood clots; the statin helps prevent plaque buildup; the lisinopril is for high blood pressure (even though I didn’t have high blood pressure) and congestive heart failure; and the metoprolol, a beta-blocker, lowers the heart rate and reduces blood pressure.

I didn't question the prescriptions

Again, I didn’t have high blood pressure and my resting heart rate has always been at 60 or lower, but I didn’t question the prescriptions. I liked and trusted my cardiologist and valued his decades of experience.
A few months after my diagnosis and angioplasty, I developed a persistent cough accompanied by a dry and scratchy throat. I contacted my cardiologist and he told me to go off the lisinopril since my symptoms were common side effects of that medicine. He was right. I went off and the problem went away.

More on this topic

All of my check-ups for the first two years were good. In August of 2012, my doctor told me that I could stop taking metoprolol. I’m relying on memory from almost eight years ago, but I remember someone telling me, or maybe I read, that going off metoprolol without gradually reducing the dosage can lead to a heart attack. Did I bring that up with my doctor? I don’t recall, but I went off the metoprolol.

An arduous climb

Two months later I was backpacking in the Eastern Sierra with a friend. Our goal was to hike to Royce Lake, 11656’, set up a base camp, summit Royce Peak, 13280’, the next day, and hike out the day after that. Total mileage, at altitude, about twenty-two.

The hike in went well, but it was a long day and I was tired. I live at sea level, and even though I’ve had a lot of experience at high altitudes, I don’t sleep well in the mountains, especially on a short trip. So I wasn’t exactly rested when we started out for Royce Peak on the second day.

It was an arduous climb for me. My legs felt heavy, my breathing erratic, I had to pause frequently once we were above 12000.’ I made it to the top but had little energy to spare when I got there. Of course, I didn’t even consider that it was related to my heart problems.

I'll never know for sure

On September 29th, 2012, a week after the backpacking trip, I was having coffee with friends when I felt a sudden pressure in my chest. One thing led to another, and soon I was in the ER. Soon after that, I was told that I’d had a mild heart attack. Another angiogram revealed a blockage in my circumflex artery and another stent was installed. No new medication was prescribed and I’ve had no problems for over seven years.

Did going off the metoprolol contribute to me having a heart attack? Maybe. Was the blockage significant enough that the heart attack was inevitable? Probably. But I’ll never know for sure. Based on my experience, I would suggest that anyone new to the world of heart failure ask a lot of questions about medication and report any problems as soon as they arise. Better safe, and informed, than sorry.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Heart-Failure.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.